Dextromethorphan (DXM) is an ingredient in many over-the-counter (OTC) cough and
candy, drank, robo, C-C-C, dex, DM, drex, red devils, rojo, skittles, tussin, velvet,
and vitamin d
How It's Used:
Medicines that have DXM in them come as syrups, capsules, pills, or throat lozenges.
But some people extract DXM from cough syrup and make it into a powder or capsule
of "pure" DXM.
Dextromethorphan-containing products — tablets, capsules, gel caps, lozenges,
and syrups — are labeled DM, cough suppressant, or Tuss (or contain "tuss" in
What It Does:
When people take too much DXM, they might have hallucinations and "out-of-body"
sensations. DXM also depresses brain function, particularly the parts of the brain
that control breathing and heart function.
Taking a lot of DXM causes hallucinations and out-of-body sensations similar to
the ones caused by drugs like ketamine
and PCP. These effects
can last as long as 6 hours.
DXM also can make users have trouble controlling their limbs and cause blurred
vision, slurred speech, dizziness, and impaired judgment.
Other short-term effects include:
paranoia and confusion
nausea and vomiting (large quantities of cough syrup almost always cause people
to throw up)
DXM might seem safe since it's sold over the counter. But large quantities can
cause dangerous side effects, including loss of consciousness, seizures, brain damage,
One particularly dangerous side effect of DXM is hyperthermia
— extremely high fever. This is a big problem in hot environments or when DXM
users physically exert themselves, like while dancing at a club. High body temperatures
can quickly lead to brain damage or a coma.
It's possible to overdose on too much DXM, especially if it's in pure powder form.
Someone who overdoses may have brain damage or seizures, and might even die.
People using cold medicines to get high may not realize they are taking high doses
of many drugs, not just DXM. Mixing DXM with other drugs or alcohol
increases the likelihood of life-threatening conditions. For instance, combining it
with drugs like MDMA
increases the risk of hyperthermia and can lead to brain damage, seizures, a coma,